South Carolina, 2003

Flash Flood in South Carolina, July 3, 2003

July 3, 2003 · NWS CHS · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 3, 8:35 PM EST, 1 hour earlier.

Area forecast discussion, Jul 3, 8:35 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
935 PM EDT THU JUL 3 2003

STORMS TOOK A WHILE TO DEVELOP THIS AFTERNOON...BUT BOUNDARY DRIVEN
SH/TS FINALLY GOT GOING BY 4-6 PM.  ISOLATED ACTIVITY CONTINUES AT
THIS HOUR...WHERE SOME LOCAL TRAINING EFFECTS HAVE LED TO SOME
IMPRESSIVE TOTALS IN BERKELEY COUNTY.  FFW WILL CONTINUE FOR ANOTHER
1.5 HOURS WITH RADAR ESTIMATING BETTER THAN 5 INCHES HAS FALLEN OVER
THE PAST FEW HOURS.  SHOULD SEE A DECREASE IN ACTIVITY OVER THE NEXT
HOUR OR SO SINCE AFTERNOON HEATING IS NOW GONE.  WILL KEEP POPS
ONGOING THROUGH THE REMAINDER OF THE NIGHT AND WORD MOSTLY CLOUDY
INTO THE FORECAST THROUGH MIDNIGHT AT LEAST...WITH PLENTY OF BLOWOFF
MOISTURE FROM THESE STORMS HANGING AROUND.  WILL LIKELY DROP WIND
SPEEDS DOWN ABOUT 5 MPH.

MARINE...CURRENT OBS ARE CLOSE TO FORECAST CONDITIONS FROM THE AFTN
PKG. WILL MAKE A FEW TWEAKS ON UPDATE BUT NO SGFNT CHANGES PLANNED.

.CHS...
GA...NONE.
SC...NONE.

PY/JH
Hazardous weather outlook, Jul 3, 3:38 AM EST, 17 hours 57 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
438 AM EDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE
OGEECHEE RIVER AT EDEN AND THE SANTEE RIVER AT JAMESTOWN. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...INDEPENDENCE DAY THROUGH WEDNESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE
MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED TODAY OR
TONIGHT.

In the hours before

Special weather statement, Jul 3, 5:29 PM EST, 4 hours 6 minutes before
GAZ114-137-032330-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
629 PM EDT THU JUL 3 2003

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND TATTNALL COUNTY
THROUGH 730 PM EDT...

AT 629 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF FIVE POINTS...OR
ABOUT 15 MILES SOUTH OF REIDSVILLE...MOVING EAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TISON...FIVE
POINTS...MENDES...LYNN...GLENNVILLE...NOBLE AND BEARDS CREEK THROUGH
730 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The radar

The Charleston,SC radar (KCLX), 118 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Berkeley

When
July 3, 9:35 PM EST to 10:00 PM EST
Where
Berkeley County, 5 mi N of Huger
Reported by
LAW ENFORCEMENT
Coordinates
33.198, -79.951 (the zone’s center; the record gives no point)

Heavy rainfall from thunderstorms flooded Witherbee Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373543.